Thunderstorm Wind, Adams
- When
- August 27, 2:50 PM MST to 3:00 PM MST
- Where
- Adams County, 17.03 mi ENE of Haynes
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.090, -102.160
Heavy rain accompanied the strong winds.
A weak stationary boundary was the focus for scattered strong to severe convection during the afternoon and early evening. Modest surface based CAPE coupled with 35 knots of 0-6km wind shear was enough for one severe storm to develop, which produced a severe thunderstorm wind gust in Adams County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak stationary boundary was the focus for scattered strong to severe convection during the afternoon and early evening. Modest surface based CAPE coupled with 35 knots of 0-6km wind shear was enough for one severe storm to develop, which produced a severe thunderstorm wind gust in Adams County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 27, 1:05 PM MST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 305 PM CDT TUE AUG 27 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 305 PM CDT TUE AUG 27 2013 MAIN CONCERN THIS PERIOD WILL BE THUNDERSTORMS. UNSTABLE AIR MASS SOUTH OF THE CLOUD AREA ACROSS WESTERN NORTH DAKOTA BEGINNING TO FIRE WITH THUNDERSTORMS THIS AFTERNOON ACROSS THE SOUTHWEST. SUPPORT FOR THIS APPEARS TO BE A WEAK IMPULSE IN THE TROPICAL PLUME ACROSS SOUTHWEST MONTANA INTO THE WESTERN DAKOTAS. OLD FRONTAL BOUNDARY ACROSS WESTERN SOUTH DAKOTA ALSO FORMING A LIFT REGION. FOR TONIGHT AND WEDNESDAY...THE FRONTAL BOUNDARY REMAINS ACROSS NORTHERN SOUTH DAKOTA AND WILL AGAIN BE THE FOCUS FOR THUNDERSTORMS. GFS/NAM APPEAR TO HAVE A REASONABLE HANDLE OF THE CONVECTION SO FAR. MAIN AREA OF CONVECTION SHIFTS TO THE CENTRAL SECTIONS N WEDNESDAY AS A MCS IS POSSIBLE ACROSS THE CENTRAL SECTIONS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 249 PM CDT TUE AUG 27 2013 THE FOCUS IN THE LONG TERM IS ON POTENTIAL SEVERE WEATHER ON WEDNESDAY AFTERNOON AND NIGHT...THEN TEMPERATURE TRENDS WITH THE PROGRESSION OF THE UPPER RIDGE THROUGH THE NORTHERN PLAINS. A SHORT WAVE TROUGH IS STILL PROGGED TO TOP THE RIDGE AND MOVE INTO THE STATE WEDNESDAY. COMBINED WITH THE MOIST AIR STILL IN PLACE AND UNSTABLE AIRMASS THERE WILL BE THE POTENTIAL FOR STRONG TO SEVERE WEATHER LATE IN THE AFTERNOON AND EVENING WEDNESDAY. STEEP MID LEVEL LAPSE RATES AND DECENT SHEAR PROFILES SUGGEST HIGH WINDS WILL BE THE MAIN THREAT. ALSO WITH PRECIPITABLE WATER AMOUNTS OVER AN INCH AND HALF WEST TO AROUND 2.00 INCHES NEAR BISMARCK...WHICH ARE CONSIDERABLY HIGHER THAN NORMAL FOR THIS TIME OF YEAR...WILL GIVE THE POTENTIAL FOR VERY HEAVY DOWNPOURS. BY SATURDAY...THE LATEST 12 UTC MODEL CONSENSUS HAS THE UPPER AIR PATTERN TRANSITIONING TO NORTHWEST FLOW OVER NORTH DAKOTA...PROVIDING COOLER HIGHS IN THE 70S AND 80S SUNDAY AND MONDAY. HOWEVER LOOKING BEYOND THE EXTENDED FORECAST THE 12 UTC GFS AND ECMWF HAVE YET ANOTHER UPPER LEVEL RIDGE BUILDING BACK IN LATE MONDAY OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 305 PM CDT TUE AUG 27 2013 FOR THE 18Z TAF PERIOD...THE HAZARDS TO AVIATION CENTER ON THUNDERSTORMS. AT 3 PM CDT...A LARGE HIGH PRESSURE SYSTEM IN THE UPPER ATMOSPHERE WAS PULLING A TROPICAL PLUME OF MOISTURE INTO THE WESTERN DAKOTAS AND EASTERN MONTANA. A FRONTAL BOUNDARY ACROSS WESTERN AND CENTRAL SOUTH DAKOTA WILL BECOME THE FOCUS FOR THUNDERSTORMS ACROSS SOUTHWEST AND CENTRAL NORTH DAKOTA THIS AFTERNOON THROUGH WEDNESDAY MORNING. THE MAIN IMPACTS WILL BE FELT AT KDIK- KBIS...BUT KMOT-KJMS WILL EVENTUALLY SEE A THUNDERSTORM THREAT ON WEDNESDAY MORNING. VFR EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...MM AVIATION...WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 334 PM CDT TUE AUG 27 2013 NDZ001>005-009>013-022-023-025-036-037-048-051-282045- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LA MOURE- DICKEY- 334 PM CDT TUE AUG 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ031>033-040-041-043-044-282045- GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 234 PM MDT TUE AUG 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND NIGHT. VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY. EXPECT AFTERNOON HEAT INDICES MAINLY IN THE LOW 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ017>021-034-035-042-045>047-050-282045- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX- EMMONS-LOGAN-MCINTOSH- 334 PM CDT TUE AUG 27 2013 /234 PM MDT TUE AUG 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES THIS AFTERNOON WILL RANGE BETWEEN 95 AND 100 DEGREES. THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. A FEW THUNDERSTORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON AND NIGHT. VERY WARM AND HUMID CONDITIONS WILL CONTINUE THROUGH FRIDAY. EXPECT AFTERNOON HEAT INDICES MAINLY IN THE LOW TO MID 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WAA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT TUE AUG 27 2013 NDZ043-044-272000- ADAMS ND-BOWMAN ND- 130 PM MDT TUE AUG 27 2013 ...STRONG THUNDERSTORMS DEVELOPING ACROSS ADAMS COUNTY.. AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF BUCYRUS TO 16 MILES SOUTHEAST OF BOWMAN HALEY DAM...AND MOVING NORTHEAST AT 15 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... BUCYRUS... HETTINGER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 241 PM MDT TUE AUG 27 2013 NDZ041-043-044-272130- ADAMS ND-BOWMAN ND-HETTINGER ND- 241 PM MDT TUE AUG 27 2013 ...STRONG THUNDERSTORMS WITH HEAVY RAINFALL ACROSS HETTINGER...SOUTHEASTERN BOWMAN AND WESTERN ADAMS COUNTIES... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOTT TO 6 MILES EAST OF BOWMAN HALEY DAM...AND MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GASCOYNE... REEDER... REGENT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 445 PM CDT TUE AUG 27 2013 NDZ033-034-272215- MORTON ND-STARK ND- 345 PM MDT TUE AUG 27 2013 ...STRONG THUNDERSTORM TO IMPACT NORTHWESTERN MORTON AND EASTERN STARK COUNTIES... AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF RICHARDTON...OR 26 MILES SOUTHEAST OF DICKINSON...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RICHARDTON... HEBRON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. AYD
The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 21:51 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Heavy rain accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464125, 464127.